Probabilistic forecasts of volatility and its risk premia

Worapree Maneesoonthorn, Gael Margaret Martin, Catherine Scipione Forbes, Simone Deborah Grose

Research output: Contribution to journalArticleResearchpeer-review

Abstract

The object of this paper is to produce distributional forecasts of asset price volatility and its associated risk premia using a non-linear state space approach. Option and spot market information on the latent variance process is captured by using dual model-free variance measures to define a bivariate observation equation in the state space model. The premium for variance diffusive risk is defined as linear in the latent variance (in the usual fashion) whilst the premium for variance jump risk is specified as a conditionally deterministic dynamic process, driven by a function of past measurements. The inferential approach adopted is Bayesian, implemented via a Markov chain Monte Carlo algorithm that caters for the multiple sources of non-linearity in the model and for the bivariate measure. The method is applied to spot and option price data on the S P500 index from 1999 to 2008, with conclusions drawn about investors? required compensation for variance risk during the recent financial turmoil. The accuracy of the probabilistic forecasts of the observable variance measures is demonstrated, and compared with that of forecasts yielded by alternative methods. To illustrate the benefits of the approach, it is used to produce forecasts of prices of derivatives on volatility itself. In addition, the posterior distribution is augmented by information on daily returns to produce value at risk predictions. Linking the variance risk premia to the risk aversion parameter in a representative agent model, probabilistic forecasts of (approximate) relative risk aversion are also produced.
Original languageEnglish
Pages (from-to)217 - 236
Number of pages20
JournalJournal of Econometrics
Volume171
Issue number2
DOIs
Publication statusPublished - 2012

Cite this

Maneesoonthorn, Worapree ; Martin, Gael Margaret ; Forbes, Catherine Scipione ; Grose, Simone Deborah. / Probabilistic forecasts of volatility and its risk premia. In: Journal of Econometrics. 2012 ; Vol. 171, No. 2. pp. 217 - 236.
@article{47458f7c6367479784115a697b58f2c3,
title = "Probabilistic forecasts of volatility and its risk premia",
abstract = "The object of this paper is to produce distributional forecasts of asset price volatility and its associated risk premia using a non-linear state space approach. Option and spot market information on the latent variance process is captured by using dual model-free variance measures to define a bivariate observation equation in the state space model. The premium for variance diffusive risk is defined as linear in the latent variance (in the usual fashion) whilst the premium for variance jump risk is specified as a conditionally deterministic dynamic process, driven by a function of past measurements. The inferential approach adopted is Bayesian, implemented via a Markov chain Monte Carlo algorithm that caters for the multiple sources of non-linearity in the model and for the bivariate measure. The method is applied to spot and option price data on the S P500 index from 1999 to 2008, with conclusions drawn about investors? required compensation for variance risk during the recent financial turmoil. The accuracy of the probabilistic forecasts of the observable variance measures is demonstrated, and compared with that of forecasts yielded by alternative methods. To illustrate the benefits of the approach, it is used to produce forecasts of prices of derivatives on volatility itself. In addition, the posterior distribution is augmented by information on daily returns to produce value at risk predictions. Linking the variance risk premia to the risk aversion parameter in a representative agent model, probabilistic forecasts of (approximate) relative risk aversion are also produced.",
author = "Worapree Maneesoonthorn and Martin, {Gael Margaret} and Forbes, {Catherine Scipione} and Grose, {Simone Deborah}",
year = "2012",
doi = "10.1016/j.jeconom.2012.06.006",
language = "English",
volume = "171",
pages = "217 -- 236",
journal = "Journal of Econometrics",
issn = "0304-4076",
publisher = "Elsevier",
number = "2",

}

Probabilistic forecasts of volatility and its risk premia. / Maneesoonthorn, Worapree; Martin, Gael Margaret; Forbes, Catherine Scipione; Grose, Simone Deborah.

In: Journal of Econometrics, Vol. 171, No. 2, 2012, p. 217 - 236.

Research output: Contribution to journalArticleResearchpeer-review

TY - JOUR

T1 - Probabilistic forecasts of volatility and its risk premia

AU - Maneesoonthorn, Worapree

AU - Martin, Gael Margaret

AU - Forbes, Catherine Scipione

AU - Grose, Simone Deborah

PY - 2012

Y1 - 2012

N2 - The object of this paper is to produce distributional forecasts of asset price volatility and its associated risk premia using a non-linear state space approach. Option and spot market information on the latent variance process is captured by using dual model-free variance measures to define a bivariate observation equation in the state space model. The premium for variance diffusive risk is defined as linear in the latent variance (in the usual fashion) whilst the premium for variance jump risk is specified as a conditionally deterministic dynamic process, driven by a function of past measurements. The inferential approach adopted is Bayesian, implemented via a Markov chain Monte Carlo algorithm that caters for the multiple sources of non-linearity in the model and for the bivariate measure. The method is applied to spot and option price data on the S P500 index from 1999 to 2008, with conclusions drawn about investors? required compensation for variance risk during the recent financial turmoil. The accuracy of the probabilistic forecasts of the observable variance measures is demonstrated, and compared with that of forecasts yielded by alternative methods. To illustrate the benefits of the approach, it is used to produce forecasts of prices of derivatives on volatility itself. In addition, the posterior distribution is augmented by information on daily returns to produce value at risk predictions. Linking the variance risk premia to the risk aversion parameter in a representative agent model, probabilistic forecasts of (approximate) relative risk aversion are also produced.

AB - The object of this paper is to produce distributional forecasts of asset price volatility and its associated risk premia using a non-linear state space approach. Option and spot market information on the latent variance process is captured by using dual model-free variance measures to define a bivariate observation equation in the state space model. The premium for variance diffusive risk is defined as linear in the latent variance (in the usual fashion) whilst the premium for variance jump risk is specified as a conditionally deterministic dynamic process, driven by a function of past measurements. The inferential approach adopted is Bayesian, implemented via a Markov chain Monte Carlo algorithm that caters for the multiple sources of non-linearity in the model and for the bivariate measure. The method is applied to spot and option price data on the S P500 index from 1999 to 2008, with conclusions drawn about investors? required compensation for variance risk during the recent financial turmoil. The accuracy of the probabilistic forecasts of the observable variance measures is demonstrated, and compared with that of forecasts yielded by alternative methods. To illustrate the benefits of the approach, it is used to produce forecasts of prices of derivatives on volatility itself. In addition, the posterior distribution is augmented by information on daily returns to produce value at risk predictions. Linking the variance risk premia to the risk aversion parameter in a representative agent model, probabilistic forecasts of (approximate) relative risk aversion are also produced.

U2 - 10.1016/j.jeconom.2012.06.006

DO - 10.1016/j.jeconom.2012.06.006

M3 - Article

VL - 171

SP - 217

EP - 236

JO - Journal of Econometrics

JF - Journal of Econometrics

SN - 0304-4076

IS - 2

ER -